Kentucky, 2016Hail and Damaging Winds in Kentucky, May 7, 2016
May 7, 2016 · NWS LMK · 11 events in 3 counties and zones
A fast moving upper level system sparked a few rounds of strong to severe storms across central Kentucky during the late afternoon and evening hours. The main hazard was damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving upper level system sparked a few rounds of strong to severe storms across central Kentucky during the late afternoon and evening hours. The main hazard was damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 7, 2:18 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, May 7, 2:18 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
318 PM EDT SAT MAY 7 2016
.SHORT TERM (Now through Sunday Night)...
Issued at 316 PM EDT Sat May 7 2016
...Some Strong to Severe Storms Possible This Afternoon...
The main concern for the short term period remains this afternoon
and evening. There are a couple of areas of storms that could result
in stronger storms this afternoon. The first one is along the IL/IN
border and will continue to track southeast into southern IN and
areas along and north of I-64. The latest HRRR guidance brings some
of these storms into the Louisville metro by around 6 pm, so this
will need to be watched. In addition, storms associated with an
upper level wave over northern MO will continue to track southeast
into the region. These two areas of storms could eventually merge
and then sink southeast into central Kentucky through the evening.
Instability has been increasing this afternoon, especially south of
the cloud shield that is across portions of southern IN and north
central KY. Some differential heating is going on along this
boundary. Instability should continue to increase for at least the
next few hours as heating continues. Dewpoints remain a bit on the
lower side, but we should see some modest moisture increase this
afternoon. Shear is generally unidirectional with deep layer shear
values of 35-40 knots. Given all this, damaging winds are expected
to be the main concern with some marginally severe hail possible as
well in the strongest storms.
The bulk of the stronger storms are expected to move out by 03Z or
so. Some showers or storms will linger into the overnight hours
across north central KY as a cold front moves through. Rain should
dissipate by Sunday morning with a dry day then expected.
Temperatures will vary widely tomorrow across the region with highs
in the north topping out in the upper 60s and highs across south
central KY reaching the lower 80s.
.LONG TERM (Monday through Saturday)...
Issued at 303 PM EDT Sat May 7 2016
Monday will start out under weak upper level ridging. The ridge will
move east through the day with southwesterly flow setting up. This
southwesterly flow aloft will remain in place through Wednesday and
then transition to more zonal. Multiple disturbances will move
through this flow bringing rounds of showers and thunderstorms.
The first round of showers and storms will move in from the west
Monday afternoon. Think any storms on Monday will be confined to
west central KY and southern IN. As the upper level disturbance
moves closer late Monday night storms will become more numerous.
This wave should move out on Tuesday afternoon with another one
moving in late Tuesday night into Wednesday morning. There will then
be another relative lull with the final round moving through on
Thursday as a front pushes through the region. Given the area will
generally be in the warm sector with decent instability developing,
some stronger storms are possible through this time frame, though
the specific timing of waves will need to be refined at a later
time. Rainfall amounts of 1-2 inches area wide will be possible
with this activity, though with the convective nature of it, some
locations could see up to 3 inches.
Friday should see a break in the precipitation as high pressure
builds in. Another round of rain looks to then move in Friday night.
Temperatures this week will be a bit above normal with highs in the
mid 70s to low 80s. Lows will be in the 50s to low 60s.
&&
.AVIATION (18Z TAF Update)...
Updated at 100 PM EDT Sat May 7 2016
VFR conditions are expected early this afternoon at the TAF sites.
However, a high ceiling of cirrus will be noted overhead at KSDF and
KLEX. Surface winds still look to be diurnally gusty with W/WSW
(260-280 deg) with speeds of 12-18kts and occasional gusts up in the
23-28kt range. The high cirrus canopy at KSDF and KLEX may result
in a lesser gust threat (perhaps 23-25kt) while stronger gusts will
be likely down at KBWG.
A cold front will drop in from the north and spark thunderstorms by
late this afternoon. Initialization of the storms looks to be in
the 07/19-21Z across the northern CWA. This activity looks to sink
southward toward the Ohio River around 08/23Z and affect KSDF and
KLEX. For now, plan on keeping the VCTS coverage going, but
amendments to the forecast will be issued once convection develops
and we can fine tune the arrival into the terminals.
Once convection drop southward, winds will shift to the
north/northwest at KSDF and KLEX. Convection is still very
questionable down at KBWG given their further south geo-location.
For now, plan on just adding a high cloud ceiling associated with
convective blowoff after 08/00Z.
&&
.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&
Short Term........EER
Long Term.........EER
Aviation..........MJ
Hazardous weather outlook, May 7, 2:35 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EDT SAT MAY 7 2016
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-063>067-081945-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...HORSE CAVE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD
335 PM EDT SAT MAY 7 2016 /235 PM CDT SAT MAY 7 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. SOME OF THE
STORMS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY SEVERE WEATHER THREATS. IN ADDITION...CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH
OF NEXT WEEK. STRONG THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY
AND AGAIN ON THURSDAY. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE
POSSIBLE BY THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY DAMAGING WINDS OR HAIL THIS
AFTERNOON.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
KYZ061-062-070>078-081-082-081945-
BUTLER-EDMONSON-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-
ADAIR-RUSSELL-CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...MORGANTOWN...BROWNSVILLE...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...
ALBANY
235 PM CDT SAT MAY 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE THIS AFTERNOON. ANY
STORM COULD HAVE GUSTY WINDS AND BRIEF HEAVY DOWNPOURS...IN
ADDITION TO CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH
OF NEXT WEEK. STRONG THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY
AGAIN ON THURSDAY. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE
POSSIBLE BY THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
EER
In the hours before
Special weather statement, May 7, 3:54 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
454 PM EDT SAT MAY 7 2016
INZ091-092-KYZ029>031-034-035-038-072130-
FLOYD-CLARK-FRANKLIN-JEFFERSON-SHELBY-OLDHAM-SPENCER-BULLITT-
454 PM EDT SAT MAY 7 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT LOUISVILLE METRO...
AT 454 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR PROSPECT TO NEAR NEW ALBANY...AND MOVING
SOUTHEAST AT 40 MPH.
WINDS 30 TO 40 MPH AND PEA SIZE HAIL ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LOUISVILLE...JEFFERSONVILLE...NEW ALBANY...JEFFERSONTOWN...ST. MATTHEWS...
SHIVELY...SHELBYVILLE...LYNDON...LA GRANGE AND MIDDLETOWN.
THOSE ATTENDING THE OUTDOOR EVENTS ARE IN THE PATH OF THESE STORMS
AND SHOULD PREPARE FOR THE EXPECTED WEATHER CONDITIONS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3838 8530 3836 8528 3835 8521 3825 8491
3798 8559 3828 8599 3830 8599 3846 8553
TIME...MOT...LOC 2054Z 300DEG 34KT 3841 8554 3830 8590
ZTThunderstorm Wind, Jefferson
- When
- May 7, 4:05 PM EST
- Where
- Jefferson County, 0.65 mi S of St Matthews
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 38.241, -85.629
The public relayed a picture of a large tree leaning over onto apartment homes near the Mall of St. Matthews.
Thunderstorm Wind, Jefferson
- When
- May 7, 4:08 PM EST
- Where
- Jefferson County, 0.54 mi W of St Matthews
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.250, -85.640
The public reported a large tree down due to severe thunderstorm winds.
Thunderstorm Wind, Jefferson
- When
- May 7, 4:09 PM EST
- Where
- Jefferson County, 0.69 mi N of Richlawn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.260, -85.600
A public report was received of a large tree down on New La Grange Road.
Thunderstorm Wind, Jefferson
- When
- May 7, 4:15 PM EST
- Where
- Jefferson County, 0.69 mi N of Jeffersontown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 38.210, -85.570
The public reported trees down in the area, one of which fell on a car.
Hail, Jefferson
- When
- May 7, 4:16 PM EST
- Where
- Jefferson County, 0.69 mi N of Jeffersontown
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.210, -85.570
The public reported hail around the size of a penny.
Thunderstorm Wind, Jefferson
- When
- May 7, 4:25 PM EST
- Where
- Jefferson County, 1.48 mi NNW of Fern Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.170, -85.590
An off-duty NWS employee reported a large tree split in half.
Hail, Jefferson
- When
- May 7, 7:44 PM EST
- Where
- Jefferson County, 0.88 mi SE of St Regis Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.220, -85.540
Dime to penny size hail was reported via Twitter.
Hail, Jefferson
- When
- May 7, 7:50 PM EST
- Where
- Jefferson County, 1.48 mi SSW of St Matthews
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.230, -85.640
Nickel size hail fell near the intersection of Watterson Expressway and Breckenridge Lane.
Thunderstorm Wind, Jefferson
- When
- May 7, 7:57 PM EST
- Where
- Jefferson County, 0.88 mi NE of Shively
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.190, -85.810
A trained spotter reported a 62 mph wind gust.
Thunderstorm Wind, Bullitt
- When
- May 7, 8:51 PM EST
- Where
- Bullitt County, 3.87 mi ESE of Gap in Knob
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.990, -85.640
The Bullitt County emergency manager reported trees down in the area.
Thunderstorm Wind, Hardin
- When
- May 7, 8:55 PM EST
- Where
- Hardin County, 2.07 mi N of Crest
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.780, -85.850
A public report relayed by Facebook showed a large tree down near Kentucky 434.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 7, 20164 injured · $135,000 · EF2 · 21 events
- Tornadoes and Hail in Colorado, May 7, 20161 injured · EF2 · 13 events
- Flood in Wyoming, May 7 to 10, 2016$1.2 million · 1 event
- Hail and Damaging Winds in Illinois, May 7, 2016$255,000 · 61 kt wind · 11 events
- Tornado and Damaging Winds in Indiana, May 7, 2016$73,000 · EF1 · 6 events
- Damaging Winds in Indiana, May 7, 2016$126,000 · 78 kt wind · 12 events
- Hail in Kansas, May 7, 2016$165,000 · 1.75 in hail · 1 event
- Damaging Winds in Illinois, May 7, 2016$84,000 · 65 kt wind · 6 events
- Damaging Wind in Nebraska, May 7, 2016$30,000 · 74 kt wind · 1 event
- Hail and Damaging Winds in Indiana, May 7, 2016$22,000 · 1.75 in hail · 7 events
- High Surf in Hawaii, May 7 to 9, 201615 events
- Damaging Winds in Illinois, May 7, 201656 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624068, 624067, 624073, 624069, 624064, 624074, 624065, 624066, 624070, 624071, 624072.